A research led by Mahyar Etminan, PharmD of Vancouver Coastal Health Research Institute, Canada observed information of nearly 19,000 people who were 65 years and above. All the participants were affected with cardiovascular diseases and their records were compared to about 190,000 controls. The research claims to be the first to have identified that seniors who take SSRI antidepressants are the ones who are most likely to develop cataracts.
The effect of three SSRIs had varying risks. Luvox fluvoxamine increased risk by 39 percent, Effexor venlafaxine by 33 percent and Paxil paroxetine by 23 percent. Increasing levels in these risks were related to the current drug and not the drugs used in the past. It was noticed that some antidepressants were not correlated to cataract risk. This was because the number of participants consuming these drugs was relatively less to show effects. The other reason could be that only some particular agents in certain medications may be related to cataract formation.
“The eye’s lens has serotonin receptors, and animal studies have shown that excess serotonin can make the lens opaque and lead to cataract formation,” Dr. Etminan said. “If our findings are confirmed in future studies, doctors and patients should consider cataract risk when prescribing some SSRIs for seniors,” he added.
Beta blocker medications, oral and inhaled steroids were related to greater cataract risk as per earlier research. A recent Swedish research proposed that women’s hormone replacement therapy may also raise cataract risk.
“Assuming other studies confirm these results, ophthalmologists and neurologists should consider evaluating a patient’s corneal endothelium at the beginning of treatment with amantadine and reassess at regular intervals if the drug is used long term,” Dr. Wee said, “and additional monitoring would be needed for patients with other conditions that reduce ECD–such as recent cataract surgery or ongoing glaucoma, uveitis or Fuch’s dystrophy–because corneal edema could develop during treatment.”
Next, the researchers shed light on the association between Parkinson’s disease and corneal damage. The former is known to be the second most frequent neurodegenerative disease after Alzheimer’s which is usually treated with amantadine. This drug makes it easier to endure patient’s motor problems and can be consumed for years. Doctors have known for long that abnormal changes occur in the cornea of few Parkinson’s patients when treated with amantadine.
The researchers examined 169 eyes of patients who were treated with amantadine and an equal number of matched controls. The moderate age of all the participants was 59. There were compelling reductions in endothelial cell density among the patients group who had the highest cumulative amantadine intake and/or longest duration of treatment upto 8 years. Endothelial cells keep water away from the main body of the cornea. When there are too few endothelial cells, corneal edema swelling results and the vision may be impaired. This research identified two early indicators of abnormal corneal changes in response to amantadine before reduction of ECD. The indicators were deformation of the normal hexagonal cell shape and increase in variation of the cell size.
The new investigations are included in the June 2010 Ophthalmology journal.